Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 109, NWS Pueblo, CO

August 9, 1997Custer County, Fremont County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 9, 1997, 4:38 PM MDT for Custer County, Fremont County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 1997, 4:38 PM MDT (22:38 UTC)
Expired
Aug 9, 1997, 5:40 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

Counties Custer County, CO, Fremont County, CO

The radar

The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:25 PM MDTThunderstorm Wind 51Wetmore, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1997-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1997-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2941 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 092239 RRA
SVRPUB
COC027-043-092340-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
438 PM MDT SAT AUG 9 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHEASTERN CUSTER COUNTY IN SOUTHEASTERN COLORADO
  SOUTHEASTERN FREMONT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 540 PM MDT
 
* SOME LOCATIONS AFFECTED
  COAL CREEK THROUGH 445 PM
  WETMORE BY 445 PM

* AT 436 PM RADAR SHOWED A SEVERE STORM 10 MILES SOUTH SOUTHEAST OF
  CANON CITY...OR 5 MILES NORTHWEST OF WETMORE MOVING SOUTHEAST AT 15
  MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.



IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:53 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 9, 2:53 PM MDT, 1 hour 45 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
250 PM MDT SAT AUG 9 1997

CHALLENGE TONIGHT...RAIN CHANCES.  AVAILABLE MODELS SHOW UPSLOPE
INCREASING THIS EVENING AS LARGE SURFACE HIGH SLIPS SOUTH ALONG
THE ROCKIES.  ADDITIONALLY...THEY SHOW AN UPPER LEVEL DISTURBANCE
AND MONSOON MOISTURE MOVING IN FROM THE WEST.  MODEL PROGNOSES ARE
SUPPORTED BY SATELLITE DATA/SURFACE OBSERVATIONS AND PROFILER DATA.

PRESENTLY...CONVECTION FIRING OVER THE MOUNTAINS IS DISSIPATING OVER
THE PLAINS AS IT ENCOUNTERS STABLE POST-FRONTAL AIR.  BELIEVE THAT
ONGOING/INCREASING UPSLOPE WILL HELP TO NEGATE THIS DISSIPATING EFFECT
TO SOME EXTENT THIS EVENING...ALLOWING SHOWERS TO SPREAD ONTO THE
PLAINS.  FURTHER EAST...CAPPING EFFECT OF POST-FRONTAL AIR SEEMS MORE
PRONOUNCED.  LAA IS COOLER THAN PUB RIGHT NOW.  SO EXPECT ACTIVITY
FURTHER EAST TO BE EVEN MORE LIMITED.

FROM SATELLITE PICTURES/LDS IT IS CLEAR TlHAT CONVECTION IS WELL
UNDERWAY OVER THE MOUNTAINS.  SEE NO REASON FOR THIS TO CHANGE THIS
EVENING.

LW

In the hours before

Special weather statement, Aug 9, 11:45 AM MDT, 4 hours 53 minutes before
COZ060>081-100600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT SAT AUG 9 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A COLD FRONT SWEPT THROUGH EASTERN COLORADO THIS MORNING ACCOMPANIED BY
GUSTY NORTHEAST WINDS AND A COOLER AIRMASS.  UPSLOPE FLOW BEHIND THIS
FRONT WILL GRADUALLY SATURATE THE LOWER LAYERS OF THE ATMOSPHERE
THROUGH TONIGHT.  CONSEQUENTLY...CLOUDS AND SHOWERS WILL BE ON THE
INCREASE WHILE TEMPERATURES WILL BE ON THE DECREASE.

ALTHOUGH SCATTERED THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS
AFTERNOON AND EVENING...THE NUMBER OF SEVERE STORMS ARE EXPECTED
TO BE FEW.  CONSEQUENTLY...FORMAL SPOTTER ACTIVATION IS NOT
ANTICIPATED.  HOWEVER...REPORTS OF SIGNIFICANT WEATHER RELAYED
BY TELEPHONE WOULD BE APPRECIATED.

LW
Special weather statement, Aug 9, 11:47 AM MDT, 4 hours 51 minutes before
COZ060>081-100600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT SAT AUG 9 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A COLD FRONT SWEPT THROUGH EASTERN COLORADO THIS MORNING ACCOMPANIED BY
GUSTY NORTHEAST WINDS AND A COOLER AIRMASS.  UPSLOPE FLOW BEHIND THIS
FRONT WILL GRADUALLY SATURATE THE LOWER LAYERS OF THE ATMOSPHERE
THROUGH TONIGHT.  CONSEQUENTLY...CLOUDS AND SHOWERS WILL BE ON THE
INCREASE WHILE TEMPERATURES WILL BE ON THE DECREASE.

ALTHOUGH SCATTERED THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS
AFTERNOON AND EVENING...THE NUMBER OF SEVERE STORMS ARE EXPECTED
TO BE FEW.  CONSEQUENTLY...FORMAL SPOTTER ACTIVATION IS NOT
ANTICIPATED.  HOWEVER...REPORTS OF SIGNIFICANT WEATHER RELAYED
BY TELEPHONE WOULD BE APPRECIATED.

LW
Special weather statement, Aug 9, 3:08 PM MDT, 1 hour 30 minutes before
COZ068-092210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
308 PM MDT SAT AUG 9 1997

...STRONG THUNDERSTORM OVER WESTERN FREMONT COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY BETWEEN
TEXAS CREEK AND THE ROYAL GORGE SOUTH OF HIGHWAY 50 THROUGH 4 PM.
THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY
RAIN...SMALL HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 50
MPH...AND FREQUENT LIGHTNING.

AT 3 PM...PUEBLO DOPPLER RADAR INDICATED THE STRONG THUNDERSTORM 4
MILES SOUTHEAST OF TEXAS CREEK...MOVING SLOWLY TO THE NORTHEAST AT 5
MPH.

DUE TO THE LOCAL TERRAIN AND THE SLOW MOVEMENT OF THIS STORM...HEAVY
DOWNPOURS COULD LEAD TO SMALL STREAM FLOODING.

MOORE
Special weather statement, Aug 9, 4:20 PM MDT, 18 minutes before
COZ068-073-092325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
420 PM MDT SAT AUG 9 1997

...STRONG THUNDERSTORM MOVING INTO EASTERN FREMONT COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY SOUTH OF
HIGHWAY 50 BETWEEN THE ROYAL GORGE AND CANON CITY THROUGH 445
PM...AND ACROSS THE TOWNS OF WILLIAMSBURG AND ROCKVALE BY 515 PM.
THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY
RAIN...SMALL HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 50
MPH...AND FREQUENT LIGHTNING.

AT 412 PM...PUEBLO DOPPLER RADAR INDICATED THE STORM 6 MILES SOUTH
SOUTHWEST OF CANON CITY...MOVING TO THE EAST AT 10 TO 15 MPH.

DUE TO THE TOPOGRAPHY OF THE LOCAL TERRAIN...HEAVY DOWNPOURS FROM
THIS STORM COULD LEAD TO SMALL STREAM FLOODING.

MOORE
Special weather statement, Aug 9, 4:21 PM MDT, 17 minutes before
COZ068-073-092325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
420 PM MDT SAT AUG 9 1997

...STRONG THUNDERSTORM MOVING INTO EASTERN FREMONT COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY SOUTH OF
HIGHWAY 50 BETWEEN THE ROYAL GORGE AND CANON CITY THROUGH 445
PM...AND ACROSS THE TOWNS OF WILLIAMSBURG AND ROCKVALE BY 515 PM.
THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY
RAIN...SMALL HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 50
MPH...AND FREQUENT LIGHTNING.

AT 412 PM...PUEBLO DOPPLER RADAR INDICATED THE STORM 6 MILES SOUTH
SOUTHWEST OF CANON CITY...MOVING TO THE EAST AT 10 TO 15 MPH.

DUE TO THE TOPOGRAPHY OF THE LOCAL TERRAIRN...HEAVY DOWNPOURS FROM
THIS STORM COULD LEAD TO SMALL STREAM FLOODING.

MOORE

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.